How to fight 7 causes of memory loss or confusion

Are you or someone you know experiencing confusion or memory loss? Here are some common reasons why it may be happening, and what to do.

How to fight 7 causes of memory loss or confusion

1. Stroke or transient ischemic attack (TIA)

  • Strokes or TIA are usually accompanied by sudden confusion, blurred vision, slurred speech, sudden numbness on one side of the body or sudden severe headache.
  • If someone is having a stroke, go to the hospital immediately.
  • Prompt treatment can save your life, lessen damage to your brain and reduce your risk of permanent disability.

2. Head injury or concussion

  • Sudden confusion or memory loss after an accident can often be a headache or concussion.
  • The best solution is to to the hospital immediately.

3. Normal age-related memory loss

  • In the elderly, memory loss or confusion that begins gradually, but doesn't worsen quickly or interfere with everyday life, is quite common.
  • Keep your mind active with crossword puzzles and other mental challenges.
  • Use a detailed date book, always put keys and other items in the same place and repeat a person's name to yourself several times when you meet.

4. Alzheimer's disease

  • Alzheimer's disease is a neurodegenerative disorder sometimes seen in the elderly.
  • Common symptoms include memory loss or confusion that begins gradually, starts to worsen quickly and interferes with the functions of everyday life.
  • These same symptoms are sometimes seen in brain tumours..
  • If this is a possibility, talk with your doctor. They'll determine whether testing is needed.

5. Dehydration

  • Confusion from dehydration comes on gradually, often after a period of vomiting, diarrhea or significant exposure to heat or sunlight.
  • The simplest solution is to rehydrate. Drink at least 250 millilitres (1 cup) of water every half hour for 4 hours.
  • If dehydration is caused by vomiting or diarrhea, choose nondairy beverages or an over-the-counter electrolyte solution
  • Call your doctor if you can't keep liquids down or confusion persists.

6. Medication side effects

  • Memory loss or confusion can occur after starting a new medication, such as barbiturates and benzodiazepines.
  • If you experience these symptoms, talk with your doctor about whether a different drug should be substituted.
  • Side effects sometimes disappear after a few days or weeks of taking a medication.

7. Low blood sugar

  • Confusion that comes on rather suddenly may be low blood sugar. It could be accompanied by hunger or lightheadedness.
  • The easiest solution is to have a sweet snack or drink.

When it comes to confusion or memory loss, the best solution is to be prepared. Keep important information with you for reference, and be sure to consult your physician if you or someone you love is getting confused.

The material on this website is provided for entertainment, informational and educational purposes only and should never act as a substitute to the advice of an applicable professional. Use of this website is subject to our terms of use and privacy policy.
Close menu